'Miscommunications are a leading cause of serious medical errors.'
The most potentially dangerous part of a patient's journey through the hospital system is at staff handover.
Communication problems are linked to 70% of hospital errors in Australia.
...'and research shows that handovers are a key point of error.'
An elderly man called ‘Giovanni’ came into a hospital to have an investigation of a bowel problem. He was otherwise well and lived independently.
Medication errors were the last thing on Giovanni’s mind. All he know was that he suffered from chronic constipation and stomach bloating and that his GP was concerned it might be cancer.
Contrast-induced acute kidney injury (CI-AKI) is the third leading cause of hospital-acquired acute kidney injury
The hospital doctor ordered a CT scan with contrast, to get a clear picture of Giovanni’s abdomen.
Because the dye used in CT contrast was know to be dangerous for people with existing kidney disease, the doctor ordered a blood tests, to check his kidney function.
The test showed that Giovanni’s kidney function was poor and he had chronic kidney disease.
Because this disease does not produce side effects until it is in end stage, Giovanni had no idea of his condition.
The senior doctor told a resident doctors to write up a drug called N-Acetylcysteine, to be given before the man had his CT with contrast scan.
This drug was know to provide protection from the damaging dyes used in many CT contrast scans.
...almost 40 percent of adults 60 years and older have some degree of chronic kidney disease...
The resident doctor wrote the drug on Giovanni's chart. He then went looking for the nurse allocated to the patient, to make sure she knew to give the drug before the CT scan.
The resident couldn’t find the right nurse. She was off the ward picking up a patient from theatre. However he found one of the senior nurses on the ward.
The resident doctor repeated several times that it was very important this man have the drug, before his scan. The nurse assured him this would be done.
Giovanni's scan was then cancelled.
There was a change of nursing shift.
The ward was very busy that evening, with a lot of postoperative patients coming back to the ward.
Finally, late at night, radiology called to say they were ready to take Giovanni for his CT scan.
Another nurse was sent to escort the patient. She was not looking after him, and had no idea about the drug being meant to be given, before he had the scan.
'N-acetylcysteine works better than other agents to help prevent kidney damage (nephropathy) caused by iodine-containing dyes known as contrast agents...'
A few days later Giovanni became very unwell.
Blood tests showed his kidneys had failed completely. The doctors checked the drug chart and saw that the order for the drug to protect the patient’s kidneys had not been given.
The doctors were extremely angry and confronted the nurse looking after the man that shift. She had no idea about the drug, or why her patient was unwell. She had never seen the patient before.
The senior nursing staff were called in to explain. They realised the mistake and rang the night nurse to find out why she hadn’t given the drug before the scan.
In the meantime Giovanni was given a powder mixed with water called Resonium, to bring his blood potassium levels down. Despite drinking several cups, his blood potassium levels kept rising.
Within a week of being admitted to hospital for a straightforward scan, Giovanni was diagnosed with acute renal failure and urgently needed dialysis.
The dialysis team was urgently called to assess Giovanni for hemodialysis. Due to his advanced age, they declined to accept him.
Services were limited due to the cost of the program and large number of people on the waiting list.
Giovanni deteriorated rapidly, and was referred to palliative care. Four weeks after the CT scan, he died in a medical ward, from acute renal failure.
His family couldn't understand why he went into hospital as an independent man, still living at home. Yet he rapidly became very sick and died in hospital, a month later.